Minnesota, 2022

Heavy Snow and Winter Weather in Minnesota, December 8 to 9, 2022

December 8 to 9, 2022 · NWS MPX · 7 events in 7 counties and zones

A band a very heavy snow driven by a TROWAL (TRough of Warm Air aLoft) tracked along I-90 and produced totals of 6 to 7 inches in southern Minnesota. Areas near Sioux Falls reported thunder snow.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A band a very heavy snow driven by a TROWAL (TRough of Warm Air aLoft) tracked along I-90 and produced totals of 6 to 7 inches in southern Minnesota. Areas near Sioux Falls reported thunder snow. A Winter Weather Advisory was in effect for 4 to 6 inches of snow.

A majority of the snow that fell measured between 2-6 inches overall however the highest snowfall was 7 inches near Winnebago, MN in Faribault County (15 mi NW of Fairmont, MN).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 8, 7:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Dec 8, 7:42 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
742 PM CST Thu Dec 8 2022

.UPDATE...
Issued at 622 PM CST Thu Dec 8 2022

Updated to include 00z aviation discussion below.

&&

.DISCUSSION...(This evening through Thursday)
Issued at 316 PM CST Thu Dec 8 2022

KEY MESSAGES:

- A few hours of very heavy snow with visibility near 1/4 mile are
  expected to cause difficult travel across southern Minnesota,
  including I-90. This could be followed by light freezing drizzle
  after the snow ends.

- Potential for light freezing drizzle remains for Friday and
  Saturday, mainly along and east of I-35.

- Next week systems remains on track to bring a wintry mix across the
  region, with the best chances for accumulating snow across northern
  and western Minnesota.

Tonight through Friday... a developing surface low moves into the
Plains with a surge of moisture, southerly flow northward into the
area tonight. Models have backed further off on the duration of a
warm nose/TROWAL as the warmer air doesn't make it as far north as
previous runs. Thus, precipitation type remains an issue, but the
freezing rain/ice accumulation threat has lessened. This allows the
column to cool shortly after precip onset, so have reduced freezing
rain accumulations along the I-90 corridor. This also means that the
heaviest precipitation now falls along I-90 and regions south in
northern Iowa. There is a signal in hi-res guidance that would
support 1" an hour snowfall rates across south-central MN and this
would create significant reductions in visibilities along I-90,
potentially as low at quarter mile. In fact, several sites under the
heavy snow band are reporting 1/4 mile this afternoon. It still
looks like 3 to 6" of snow along I-90 corridor with 1-3 inches north
of US-14. While there is a chance that some banding could occur and
lead to higher amounts totals of 6 or slightly more, decided that
there is still enough uncertainty with where the heavier
precipitation band sets up to justify upgrading from the Winter
Weather Advisory.

Saturday through Monday... There is a relative break in the weather
over the weekend, but the concern remains for drizzle/freezing
drizzle to linger Friday night into Saturday. Forecast soundings
continue to show a deep moist layer near the surface, with a small
amount of omega. One change is that it no longer looks like there
will be a break behind Friday's snow, but instead it could be on and
off drizzle/freezing drizzle and light snow showers through Saturday.
Conditions dry out on Sunday, and Monday will be warm and breezy
ahead of the next large weather system that will bring a wintry mix
to the Upper Midwest.

Tuesday through Wednesday... The large cyclone remains on track for
next week, but it has slowed down a bit, with most of the precip now
expected to move in Tuesday, with light snow lingering through
Friday. From a meteorology perspective, this is a powerful storm as
the northern and southern stream jet phase, with the broad trough
lifting anomalously warm and moist air across the region.
Precipitation will last for a few days as the surface low slowly
moves across the region.

From an impacts perspective, this is tough to pin down. As mentioned
in the previous discussion, there will be a few waves of heavier
precipitation, with dry breaks in between. The exact details in
timing, precipitation types, and amounts will remain uncertain for
at least a few more days. But, a few general themes are that most
locations will see a wintry mix as warm air continues to be advected
northward ahead of this system. Areas in western Minnesota, (and to
the north in Grand Forks and Duluth forecast area) have a the
greatest chances to see mainly snow, with significant accumulations
possible if the storm remains on track. Meanwhile the southern half
of Minnesota and much of Wisconsin will have more influence from the
warms sector, so much of the precipitation will likely be in the form
of a cool rain or rain/snow mix.

In the end, did increase winds toward the higher end of the blended
guidance given the strength of the surface cyclone. Also kept a
myriad of winter precipitation types in the forecast, but did
emphasize the rain/snow threat over the sleet and freezing rain
threat. Otherwise, this will continue to be monitored as the event
draws near.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 622 PM CST Thu Dec 8 2022

Highly degraded flight conditions expected over the next 24-30 hours.
Low stratus will continue to fill in across all of central-southern
MN into western WI this evening, in advance of a low pressure center
moving ENE over northern IA. Plenty of moisture being advected into
the region associated with the low with modest warm air advection
will aid in fog development along with the low stratus, making for
IFR conditions starting later this evening and remaining in place
through the rest of the TAF period. Precipitation will be likely over
southern MN into western WI, mainly as -SN but potentially ending as
a -RA/-SN mixture after sunrise tomorrow. While chances are lower,
occasional FZDZ may mix in with the -SN from time to time, especially
on the back side of the precipitation. Winds will remain E to NE with
speeds under 10 kts.

KMSP...MVFR conditions are likely later this evening, but will
eventually reach IFR by around midnight and remain IFR thereafter
through the rest of this TAF period. Intermittent snow showers are
possible overnight with more sustained snowfall likely around and
through sunrise into late morning before precipitation wanes.
Occasional/intermittent -FZDZ cannot be ruled out but the prevailing
p-type will be -SN. Visibility may be as low as 1sm for short
durations but most likely lowest visibility will be 2sm, so IFR
either way. Precipitation is expected to generally be over by late
Friday morning but intermittent flurries/snow showers are possible
through the rest of the TAF period.

/OUTLOOK FOR KMSP/
SAT...VFR, chc MVFR/-FZDZ. Wind SE 5-10kts.
SUN...VFR. Wind SE 5-10kts.
MON...VFR, chc MVFR late. Wind SE 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory until 9 AM CST Friday for Blue Earth-Brown-
     Faribault-Freeborn-Goodhue-Le Sueur-Martin-Nicollet-Redwood-
     Rice-Steele-Waseca-Watonwan.

WI...None.
&&

UPDATE...JPC
DISCUSSION...JRB/PEM
AVIATION...JPC
Hazardous weather outlook, Dec 8, 2:46 PM CST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
246 PM CST Thu Dec 8 2022

MNZ060-062-063-065>070-073>078-082>085-091>093-WIZ023>028-092100-
Hennepin-Ramsey-Washington-Renville-McLeod-Sibley-Carver-Scott-
Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-
Pierce-Dunn-Pepin-Chippewa-Eau Claire-
246 PM CST Thu Dec 8 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota and west central
Wisconsin.

.DAY ONE...Tonight.

Heavy snow will make travel difficult along I-90, with lesser
impacts to the north.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Saturday - light freezing drizzle could mix in with
snow at times.

Monday night through Wednesday, a powerful winter storm will
impact the region. A wintry mix of precipitation is likely Monday
night into Tuesday. Uncertainty remains with where the rain/snow
line will end up next week, but chances for significant snowfall
accumulations are increasing for west central into central
Minnesota.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>045-047>059-061-064-WIZ014>016-092100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Anoka-Yellow Medicine-Polk-Barron-Rusk-
246 PM CST Thu Dec 8 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...west central Minnesota and
northwest Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Saturday - light freezing drizzle could mix in with
snow at times.

Monday night through Wednesday, a powerful winter storm will
impact the region. A wintry mix of precipitation is likely Monday
night into Tuesday. Uncertainty remains with where the rain/snow
line will end up next week, but chances for significant snowfall
accumulations are increasing for west central into central
Minnesota.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 3 heavy snow. Local standard time, as filed.

Heavy Snow, Martin

When
December 8, 9:00 PM CST to December 9, 7:00 AM CST
Where
Martin forecast zone
Reported by
CoCoRaHS
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Extrapolation from observations in neighboring counties supports 4-7 of snow, with the highest amounts across the southern part of the county. CoCoRaHS report of 4 inches fell in central Martin County near Fairmont, MN.

Heavy Snow, Faribault

When
December 8, 10:00 PM CST to December 9, 7:00 AM CST
Where
Faribault forecast zone
Reported by
CoCoRaHS
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Multiple CoCoRaHS reports observed 5-7 inches of snowfall in Fairbault County. The highest report received was 7 inches in Winnebago, MN.

Heavy Snow, Freeborn

When
December 8, 11:00 PM CST to December 9, 7:00 AM CST
Where
Freeborn forecast zone
Reported by
CoCoRaHS
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

CoCoRaHS reports of 5-6 inches in Freeborn County. Albert Lea, MN observed 5 inches. Meanwhile just to the east of the county border, 6 to 7 inches of snow fell.

Winter Weather, Watonwan

When
December 8, 11:00 PM CST to December 9, 7:00 AM CST
Where
Watonwan forecast zone
Reported by
CoCoRaHS
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

CoCoRaHS observations reported 2-4 inches across the county. Saint James recorded an observation of 4.5 inches.

Winter Weather, Blue Earth

When
December 8, 11:00 PM CST to December 9, 7:00 AM CST
Where
Blue Earth forecast zone
Reported by
CoCoRaHS
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

CoCoRaHS observations recorded 3-4 inches across North Central Blue Earth County and 4-6 inches across Southern Blue Earth County.

Winter Weather, Steele

When
December 8, 11:00 PM CST to December 9, 7:00 AM CST
Where
Steele forecast zone
Reported by
CoCoRaHS
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

CoCoRaHS observations reported 2-4 inches across the county.

Winter Weather, Waseca

When
December 8, 11:00 PM CST to December 9, 7:00 AM CST
Where
Waseca forecast zone
Reported by
CoCoRaHS
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

CoCoRaHS observations reported 2-6 inches across Waseca County. 2-4 inches fell across the northern portion of the county and 4-6 inches in the southern portion of the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062981, 1062982, 1062983, 1064138, 1064139, 1064141, 1064142.